Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 38, NWS Louisville, KY

July 4, 2004Harrison County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 4, 2004, 8:57 AM EDT for Harrison County, Kentucky. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 8:57 AM EDT (12:57 UTC)
Expired
Jul 4, 2004, 10:00 AM EDT
In force
63 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Harrison County, KY

The radar

The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 12:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 503 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
503 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
594 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 041259
FFWLMK
KYC097-041400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
857 AM EDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HARRISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1000 AM EDT

* AT 851 AM EDT...WEATHER SERVICE RADAR INDICATED A BAND OF 
THUNDERSTORMS WITH TORRENTIAL RAINS OVER HARRISON COUNTY KENTUCKY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  SUNRISE...ODDVILLE...LEESBURG...KELAT...CONNERSVILLE...COLVILLE...
  BRECKINRIDGE AND BERRY.

RAINFALL ESTIMATES OF NEARLY 1.5 TO 2 INCHES IN A HALF HOUR TO ONE 
HOUR HAVE BEEN SEEN IN DOPPLER RADAR DATA. THIS COULD LEAD TO FLASH 
FLOODING, ESPECIALLY IN THE SOUTHERN AND EASTERN PARTS OF HARRISON 
COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

LAT...LON 3850 8416 3848 8417 3850 8420 3858 8421
      3856 8441 3853 8444 3849 8455 3838 8445
      3828 8444 3828 8439 3831 8427 3840 8416
      3846 8410

$$
XXV
1 follow-up statement
000 
WGUS73 KLMK 041331
FFSLMK
KYC097-041400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
930 AM EDT SUN JUL 4 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 AM EDT FOR HARRISON
COUNTY...

AT 930 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MOST OF THE TORRENTIAL RAIN HAD MOVED EASTWARD OUT OF HARRISON 
COUNTY. HOWEVER, THE EARLIER RAINS LIKELY PRODUCED A SIGNIFICANT 
RUNOFF OF WATER WHICH MAY FLOOD SOME AREAS, ESPECIALLY IN THE 
SOUTHERN AND EASTERN PARTS OF HARRISON COUNTY.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL CAN CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE INTO AREAS THAT 
APPEAR FLOODED

LAT...LON 3850 8416 3848 8417 3850 8420 3858 8421
      3856 8441 3853 8444 3849 8455 3838 8445
      3828 8444 3828 8439 3831 8427 3840 8416
      3846 8410

$$
XXV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:09 AM EDT, 5 hours 48 minutes earlier.

Area forecast discussion, Jul 4, 3:09 AM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 AM EDT SAT JUL 4 2004

SCTD SHWRS AND STORMS CONTINUE OVER INDIANA AND CENTRAL KENTUCKY
EARLY THIS 4TH OF JULY. THESE ASSOC WITH MID LVL TROUGH MOVING
THROUGH THE REGION AND DEEP TROP LIKE MOISTURE. MUCH OF THIS
ACTIVITY SHOULD DIMINISH BY MID MORNING OR SO LEAVING MUCH OF THE
DAY HOT AND VERY HUMID.

TOWARD LATE AFTN...AND ESP THIS EVENING...VORT LOBE NEAR THE OMAHA
NE AREA ATTM IS EXPECTED TO KICK INTO THE AREA. MODELS AND SPC ALL
PICKING UP ON THIS SMALL AND WEAKENING FEATURE WITH A POSSIBLE
CONVECTIVE SYSTEM DVLPNG OFF OF THE PEAK HEATING OF THE DAY. WILL
INCRS POPS INTO THE 40-50 RANGE FROM LATE AFTN THROUGH THE EVNG
ACROSS THE NRN 1/2 OF CWA AS A RESULT...WITH SRN KY UNDER ONLY
AROUND 20 POPS WHERE WE THINK LESS DVLPMNT SHOULD OCCUR.

ON MONDAY THE CONVECTION SHOULD END BY EARLY IN THE MORNING
GENERATED BY SAID VORT SYSTEM. NONETHELESS ADDITIONAL VORT PIECES
MAY GENERATE CONV FROM TIME TO TIME DRIVEN ALSO BY DIURNAL
INSTABILITY. HAVE INSTALLED A BIT OF TIMING TO THE POPS WITH CHANCE
OF STORMS FROM TIME TO TIME MON THROUGH WED...ENDING ON WED WITH A
HIGHER SHOT OF POPS...AROUND 50...WITH THE PASSAGE OF ANOTHER COLD
FRONT AND UPPER SYSTEM. THU-SAT PERIOD IS STILL EXPECTED TO BE DRY.
IN FACT WILL REMOVE LOW POPS FCST ON SAT WHERE MODELS ARE NOT
INDICATING ANY DECENT SHOT OF CONV ATTM.

MOS TEMPS ARE TRENDING YET A LITTLE WARMER WITH LOWER 90S FOR MUCH
OF THE CWA MON-TUE. THIS COUPLED WITH LOWER 70S DPTS WILL GENERATE
MAX HEAT INDICES POSSIBLY INTO THE 100-105 DEG RANGE. WILL MENTION
THIS HAZARD IN THE HWO AND FCST GRIDS FOR NOW.
&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

JB
Hazardous weather outlook, Jul 4, 4:20 AM EDT, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
420 AM EDT SUN JUL 4 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
420 AM EDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS SHOULD DIMINISH BY MID-MORNING FOR MOST OF
THE OUTLOOK AREA. THEN THERE WILL BE A GOOD CHANCE OF STORMS FROM
LATE THIS AFTERNOON AND INTO THE EVENING...PARTICULARLY FOR THE
LOUISVILLE, LEXINGTON, AND SOUTHERN INDIANA AREAS. THE STRONGER OF
THESE STORMS COULD CONTAIN STRONG GUSTY THUNDERSTORM
WINDS...TORRENTIAL RAINS AND FREQUENT DEADLY LIGHTNING.

IN ADDITION, MAX HEAT INDEX VALUES MAY REACH INTO THE 95-100 DEGREE
RANGE THIS AFTERNOON. PEOPLE SENSITIVE TO THE HEAT AND HUMIDITY
SHOULD TAKE THE NECESSARY PRECAUTIONS, SUCH AS TAKING BREAKS AND
DRINKING PLENTY OF CLEAR LIQUIDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE WILL BE A CHANCE OF STORMS MONDAY THROUGH WEDNESDAY AS A MOIST
TROPICAL AIRMASS CONTINUES ACROSS THE OHIO VALLEY. THE STORM
PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE STORMS
MONDAY AND TUESDAY, WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS.

IN ADDITION, HEAT INDEX VALUES MAY REACH INTO THE 100-105 DEGREE
RANGE ON BOTH MONDAY AND TUESDAY. THESE VALUES CAN POSE A SERIOUS
RISK TO SENSITIVE GROUPS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 5:23 PM EDTSevere Thunderstorm WarningLMKLogan22 min
Jul 4, 7:27 PM EDTSevere Thunderstorm WarningLMKMeade38 min
Jul 4, 7:45 PM EDTSevere Thunderstorm WarningLMKHardin20 min

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.